In order to bring you the best possible user experience, this site uses Javascript. If you are seeing this message, it is likely that the Javascript option in your browser is disabled. For optimal viewing of this site, please ensure that Javascript is enabled for your browser.
Did you know that your browser is out of date? To get the best experience using our website we recommend that you upgrade to a newer version. Learn more.

Pharmacotherapy in Older People

Training course of the ESC Working Group on Cardiovascular Pharmacotherapy

25/10/2019 00:00 25/10/2019 00:00 Europe/Paris Pharmacotherapy in Older People ESC Working Group on Cardiovascular Pharmacotherapy contact@escardio.org true DD/MM/YYYY
Cardiovascular Pharmacotherapy
Cardiovascular Disease in the Elderly
In-person
event

Summary

The European Society of Cardiology Working Group on Cardiovascular Pharmacotherapy is proud to present an engaging and interactive course to improve the professional knowledge and skills for cardiovascular pharmacotherapy in older patients.



The course will be held in London on 25 October 2019.

Introduction

In Europe and the Western World in particular, the proportion of older persons is dramatically increasing, which is predicted to add tremendous extra pressure to the strained health care systems.

Cardiovascular drugs are among the most prevalent drugs administered to older people. In particular diuretics, antihypertensives, NOACs, antiarrhythmics, lipid lowering drugs and glucose lowering drugs. All these drug classes can lead to increased frailty and should in particular not be prescribed on a one-size-fits-all-basis to older people, and polypharmacy should be countered.

Our goal is for all participants to leave the meeting with the improved competence and confidence to deliver better, personalized therapy of older people, which in turn will have a positive impact on services and patient outcomes. 

Scientific Programme

 

08:30                                     Registration

09:00                                     Welcome: introduction and course objectives

                                               Thomas A Schmidt, Keld Kjeldsen, Heinz Drexel, Juan Carlos Kaski

 

09:10 – 10:10                    SESSION 1: GENERAL ASPECTS

                                               Chairpersons: H Drexel and B Lewis                  

20min                                  - Demographical developments and feasibility of treating older patients in a short stay unit- “The Elderly” trial.

  1. A. Schmidt

20min                                   - Drug metabolism in older people - J. Tamargo

20min                                   - Discussion

 

10:10 – 10:40                    SESSION 2: DIURETICS

                                               Chairpersons: J Tamargo and S Agewall

20min                                   - Case presentation and discussion - The problem of Hypo- and hyperkalemia in older people - K Kjeldsen

 

10:40 – 11:00                    Refreshments and networking

 

11:00 – 11:30                    SESSION 3: ANTIHYPERTENSIVES – Optimal management of hypertension in older people

                                               Chairpersons: G Rosano and B Lewis

30min                                   Case presentation: Anti-hypertensive treatment in older patients  - Teck Khong

 

11:30 – 12:00                    SESSION 4: NOACs in the elderly

                                               Chairpersons: Irina Savelieva and James Uprichard

30min                                   Case presentation: The use of NOACs in older (speaker tbc)

 

12:00 – 13:00                    Lunch and networking

 

13:00 – 13:30                    SESSION 5: ANTIARRHYTHMICS

                                               Chairperson: G Savarese and S Wassmann

30min                                   Case presentations – Therapeutic decisions – Manav Sohal

 

13:30 – 14:00                    SESSION 6: LIPID LOWERING DRUGS

                                               Chairpersons: H Drexel and Paul Collinson

30min                                   - Case presentation (tbc)

 

14:00 – 14:30                    SESSION 7: GLUCOSE LOWERING DRUGS – Debate

                                               Chairpersons: Arshia Panahloo, G Rosano and Kenneth Earle

15min                                   - Tight glycemic control is necessary – PRO: H Drexel

15min                                   - Tight glycemic control is necessary – CONTRA: T A Schmidt

 

14:30 – 15:00                    Refreshments and networking

 

15:00 – 15:30                    SESSION 8: ANTIPLATELET MANAGEMENT AFTER PRIMARY PCI and STEMI

                                               Chairpersons: JC Kaski and A Ferro

30min                                   - Guidelines & beyond: S Wassman

 

15:30 – 15:50                    WORKSHOP ON POLYPHARMACY – PLENARY SESSION

                                               Chairpersons: J Tamargo and T A Schmidt

20min                                   Problems with polypharmacy in older people – J Tamargo

 

15:50 – 16:30                    Cases and discussion

 

16:30 – 16:45                    Closing remarks: H DrexelT A Schmidt – JC Kaski

Registration

Registration will open soon.

Course directors

Juan Carlos Kaski, MD, DSc, FESC

Thomas A Schmidt, MD, DSc, FESC

Keld Kjeldsen, MD, DSc

Heinz Drexel, MD, DSc, FESC